Everybody responds to medication differently. This blog only represents the author's experience. For more information, have a look at our medication pages. For medical advice, always speak to your doctor.
Hi, my name is Christopher and I am a 22-year-old athlete. I have global learning delay, which means I struggle to do or learn things like walking, talking, coordination and fine motor skills that others might do more easily and therefore do them at a later stage than most, if at all. I was also diagnosed with bipolar disorder at the age of 15.
Following a manic episode, I was admitted to a unit where I was prescribed olanzapine. Up to then I had never worried about my weight and was happy with the way that I looked. But after a few weeks of taking olanzapine, my weight had dramatically increased and I was having to buy new clothes. The rapid increase in weight made me feel rubbish about myself. Before this I was a keen runner, but I couldn’t run as fast anymore. When I looked in the mirror I didn’t like myself and I felt even lower.
As time went on I ran even less and my weight continued to increase. This made me feel even worse. I wanted to stop taking the medication but I knew that would make me worse too. I felt like there was nowhere to go, and it made me feel insecure about myself – I wanted to hide away from everything and everybody. I felt like I was stuck in a box and couldn’t get out.
I talked to my consultant about what was going on and he decided to change my medication. He prescribed me valproate (depakote), which he thought wouldn’t affect my weight so much. It took a long while to change over as I had to slowly reduce the olanzapine and introduce the valproate, but after several months I started to see the difference.. I was able to run again and I even completed a marathon as well as competing in the National Disability Athletics Championships.
When I am able to run, I feel a lot better about myself.
The running really helps my mental state. When I am able to run, I feel a lot better about myself. It clears my mind and I feel good about the way that I look.
I am really glad that my consultant realised the damage that the weight gain was doing to me and stepped in, as it totally changed my life for the better.
If you are worried about putting on weight, or any of the side effects of medication, or it is making you feel bad about yourself, please don’t stop taking it without the help of your doctor - I did and I ended up being sectioned for over a month As a result of this experience, I have learnt to work with my consultant and slowly but surely I am getting better.
Where to get help
If you would like to know more about mental health medications and their potential side effects, have a look at our medications page.